Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Kind of an update on me, I guess, kind of a rant.

I've been having bladder and bowel issues lately; I have an appointment next week so I'll mention it then. I've had quite a few accidents, even woke up like that. I swear, I haven't felt like that since I was a kid, wetting the bed like that. And I've been "leaking" at the other end too).

The last few month's my legs and feet have swollen enormously and are numb is certain places and extremely painful to the touch in other places. (from the mid thighs all the way down to my feet - both sides) GP gave me water pills, haven't helped, then said it was because anemia and low protein. But after almost two weeks of working on those, still no improvement, AND to top it all off, i think my c-diff is back again! Which probably means I'm gonna get low potassium again and that I FINALLY got back up to normal! And to make this all so much more fun, i still have to go to work 45-47 hours a week! Oh and my "regular" pain has been tremendous lately, I'm at my wits end today!


  • sounds like you could do with some time off work ??.re bladder bowel problems I myself have been having problems over the last two years last year it was bowel and this year bladder {still catheterised from last weeks bladder op!}.so I can empathise somewhat .have you had both issues check out ?? I know its embarrassing and potentiality scary but you must seek help .sorry if I have misread your post and you already have it under control .but good luck my friend
    1997 laminectomy
    2007 repeat laminectomy and discectomy L4/L5
    2011 ALIF {L4/L5/S1}
    2012 ? bowel problems .still under investigation
    2014 bladder operation may 19th 2014
  • Suddenly increased back pain, coupled with increased numbness or spreading numbness, and bladder and bowel issues can be related to onset of Cauda Equina Syndrome.
    It would be wise to contact your surgeon and discuss these symptoms sooner , rather than waiting a week........if it is CES, the sooner you get it treated, the better the long term outcome. http://www.spine-health.com/conditions/lower-back-pain/cauda-equina-syndrome
  • I'm with Tony & Sandi. It could be a number of different things, all that need sooner rather than later attention. I'm recovering from surgery but my problems were internal organs, more torso pain. They've taken out the septic bits I can do without & they're still figuring out what's going on ..kidneys, potassium, white count etc.
    What I have heard a LOT over the last couple of weeks is how people, particularly chronic pain sufferers leave these things too long with very bad results. This often isn't our fault!

    I'm so sorry. Wish I could be of more help ;-(
    Osteoarthritis & DDD.
  • How are you doing this week? I wanted to add something about the c-diff- I have had this twice, and know how awful it is. If you haven't already seen a doctor, please go immediately for the c-diff test and start antibiotics if needed. I ended up in the hospital each time I had c-diff, and want you to get that taken care of. I hope you are doing okay!
    2000- spinal fusion, complete spine due to scoliosis
    2012- pain began, started treatment for chronic pain
    2013- install of pain pump, procedures to address complications
    2014-blood patch, spinal fluid leak
  • paininohioppaininohio Posts: 240
    edited 06/05/2014 - 7:34 AM
    Hi all, first let me say thank you very much for your replies. I really appreciate them. I am thankful to have someplace to vent. The good/bad news is, the swollen legs, and leakage IS just the c-diff again and I'm back on the meds for that. (Lmr106, i was hospitalized twice so far because it depleted my potassium so bad). The swelling in my legs and the pain and numbness is likely due to anemia and low protein and the pain flare-up is likely from the crazy weather pattern, changes in the moon, the air blowing, who knows LOL, but they did do a physical exam just in case and that's where we are at at the moment. So while The c-diff is the bad news, at least I know how to deal with that and its not my back at this point. 8-)
  • I keep being told that my potassium is 'dangerously' low, I don't know why. They keep filling me up with potassium pills or IV. I'm already taking antibiotics from surgery & kidney problems. Is that the standard treatment for C-diff?
    Osteoarthritis & DDD.
  • The only thing that got rid of my C-diff was a 2 month course of Vavcomyacin. Regular antibiotics make it worse.
    Artificial disc at L5S1 for 10 years. Had 3 Level lumbar fusion and Laminectomy on Sept 27, 2013. It was an OLIF (Oblique Lumbar Interbody Fusion) with cages, BMP, rods & screws. Norco, Plaquenil
  • Yes, what ADRJen said. Regular antibiotic not only make c-dif worse, it can cause it in the first place. First I tried Flagyl, but that didn't help, the vancomycin worked for me too.

    EG, if your potassium is that low, it can cause major heart issues. I was in the ICU for it for a week (TWICE). They have a potassium pill that's extended release that you take once a day, its by prescription, I think its called klor-con or something like that, it might be worth it to ask your doctor about this because it can help you while fighting the c-diff and possibly avoid a hospital stay. I HATE HATE HATE the hospital and am doing EVERYTHING to avoid going back. I have my potassium, my pedialite for dehydration, and the vanco. I will ride it out at home if it gets bad again. Luckily though, I now know the early warning signs, so its easier to nip it in the bid so to speak before it reaches emergency status.

    EG, what was your number? The first time, my potassium dropped to 1.4, second time 1.8. now its been pretty steady at 3.8 - 4.
  • dear buckeye
    i also have been having swollen albeit one leg since my fusion 7 years ago right after the fusion, i noticed m right leg swollen with fluid leaking out of it, lympatic fluid. the dr thinks it was due to nerve damage during the fusion and now it is constant with cellilitus infections all of the time where as i could have it amputated it it got real bad and did not respond to antibiotics. all sorts of weird things happen during surgeries. keep on top of it so it wont get out of hand like mine has. good luck
    by the way a couple of month before football season. go bucks eventhough i root for michigan and michigan state.
    I have 4 fusions from L5-3, the latest last May '12 where they fixed my disc that broke.They went through my side this time. I take 40 mg of oxycontin 4x a day and 4 fenatyl lollipops 300 micro gms 4x a day.
  • I haven't been tested for c-dif. I researched it for you guys when you were talking about it & realized it could apply to my situation. I really don't know. When my latest health 'stuff' started I had 'dangerously' low potassium but none of the 'bathroom' symptoms or explanations for low levels. Very high white cell count but that could be explained by the gangrene in my dead gallbladder. (I know..yuck!). I was given very large quantities of potassium in the ER & continued to take it but every-time I'm tested it's still low (under 2). It's just one of the things going on at the moment but it's worrying me.

    I'm so sorry you guys are going through all this. Please keep on top of things. I know ongoing health problems are exhausting but you only get 1 life. Take care of yourselves. ;-)
    Osteoarthritis & DDD.
  • I am glad to read that it was not CES........and sorry to read that the c-diff is back again. Whenever I read about increasing pain and new numbness, coupled with bladder and bowel issues it alarms me.
    I hope that the antibiotic takes care of the problem this time, and wish that we didn't have to be worried about new problems or recurring problems cropping up all of the time on top of what we already deal with. I hope that you all are feeling much better, sooner, rather than later.
Sign In or Register to comment.